Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 263, NWS North Platte, NE

September 11, 2019Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 11, 2019, 6:17 PM MDT for Cherry County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2019, 6:17 PM MDT (00:17 UTC)
Expired
Sep 11, 2019, 7:00 PM MDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 74 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 6:17 PM MDTHAIL 124 Nne Whitman, NEESTIMATED NICKEL WITH A FEW QUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 2:31 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1882 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

282 
WUUS53 KLBF 120017
SVRLBF
NEC031-120100-
/O.NEW.KLBF.SV.W.0263.190912T0017Z-190912T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
617 PM MDT Wed Sep 11 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  South central Cherry County in north central Nebraska...

* Until 700 PM MDT.

* At 617 PM MDT, a severe thunderstorm was located 20 miles north of
  Whitman, or 29 miles northwest of Mullen, moving east at 25 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Highway 97 crossing the North Loup River, Marsh Flat, Speckel Meir
  Lake, Round Lake, Hire, Highway 97 crossing Big Creek and Sevenmile
  Hill.

This includes Highway 97 between mile markers 77 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4214 10150 4245 10162 4266 10116 4218 10091
TIME...MOT...LOC 0017Z 254DEG 22KT 4234 10145 

HAIL...1.25IN
WIND...70MPH
 
$$

Jacobs
1 follow-up statement
211 
WWUS53 KLBF 120039
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
639 PM MDT Wed Sep 11 2019

NEC031-120100-
/O.CON.KLBF.SV.W.0263.000000T0000Z-190912T0100Z/
Cherry NE-
639 PM MDT Wed Sep 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTH CENTRAL CHERRY COUNTY...

At 638 PM MDT, a severe thunderstorm was located 25 miles south of
Medicine Lake, or 26 miles northwest of Mullen, moving east at 25
mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Highway 97 crossing the North Loup River, Marsh Flat, Speckel Meir
Lake, Highway 97 crossing Big Creek, Sevenmile Hill and Hire.

This includes Highway 97 between mile markers 77 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4216 10142 4250 10151 4266 10116 4218 10091
TIME...MOT...LOC 0038Z 254DEG 22KT 4238 10128 

HAIL...0.88IN
WIND...70MPH
 
$$

Jacobs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 5:25 PM MDT, 52 minutes earlier.

Area forecast discussion, Sep 11, 5:25 PM MDT, 52 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
625 PM CDT Wed Sep 11 2019

.SHORT TERM...(This evening through Thursday night)
Issued at 337 PM CDT Wed Sep 11 2019

Another round of severe thunderstorms is expected again
this afternoon, which is the main concern in the short term forecast
period. Two main concerns with these thunderstorms will be the
severe thunderstorm threat and excessive rainfall threat.
Convection is expected to develop in two portions. Southwest
Nebraska back into northeastern Colorado look to be the focus for
initial storm development this afternoon around 3 to 4 pm CDT.
Thunderstorms will then increase in coverage heading into late
afternoon and evening.

Current thinking is the thunderstorms that develop across
southwest Nebraska should be mainly supercell thunderstorms with
the main hazards being hail, damaging winds, heavy rain and even
an isolated tornado could be possible. Supercells are expected to
track northeastward becoming more scattered to widespread, then a
second line of thunderstorms will develop along the cold front in
more of a linear setup of thunderstorms and move across the
Sandhills and north central Nebraska, however confidence is low in
thunderstorms developing across southwest Nebraska with the
second area of convection.

The second focus is on the heavy rain potential. As we saw with
storms last night, these storms produced rainfall rates around 1
inch per hour or greater in some locations. Forecaster confidence
is moderate that we will see a similar situation again with
thunderstorms that develop this afternoon and evening. PWAT values
greater than 1 inch with the 12z LBF sounding recording a PWAT of
1.31 inches. There is also the potential for some training of
thunderstorms across the area, mainly across portions of north
central Nebraska as we head into the evening hours. The second
area of convection is also expected to be a heavy rain producer,
which is why a flood watch has been issued for portions of north
central Nebraska. This area received several inches of rainfall
with last nights storms, with the saturated ground from recent
rainfalls, a decision was made to expand the Flood Watch issued
last night farther south.

.LONG TERM...(Friday through Wednesday)
Issued at 337 PM CDT Wed Sep 11 2019

Cooler temperatures on Friday with highs in the upper 60s and
70s. Temperatures will warm this weekend with highs in the 80s.
This is around 5 to 10 degrees above normal. Temperatures will
remain warm through early next week. Next chance of thunderstorms
will come next Wed. along with cooler temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 624 PM CDT Wed Sep 11 2019

For the KLBF terminal: Expect thunderstorms in the vicinity of the
terminal through 06z this evening. The greatest threat is from 00z
to 04z. Visibilities down to 2 miles are possible with the
strongest storms along with wind gusts to 45 KTS and large hail.
Overnight, skies will gradually clear with VFR conds expected
after 08z tonight. For the KVTN terminal: Thunderstorms will
impact the terminal after 01z with visbys down to 3sm and small
hail. The threat for thunderstorms will end after 06z with
overcast skies expected overnight. Ceilings overnight will range
from 3000 to 5000 FT agl before clearing after 15z Thursday
morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday morning for NEZ005>010-
025>027-038-094.

&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Buttler
Hazardous weather outlook, Sep 11, 2:49 PM MDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
349 PM CDT Wed Sep 11 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-122100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
349 PM CDT Wed Sep 11 2019 /249 PM MDT Wed Sep 11 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A strong cold front will serve as a focus for strong and severe
thunderstorm development this evening and tonight across western
and north central Nebraska. Storms are expected to first develop
across southwest Nebraska and the panhandle, possibly as early as
3 pm MDT. These discrete storms will pose a risk of large hail,
damaging wind and possibly a tornado or two. By mid evening,
storm coverage is expected to increase, especially across the
panhandle with strong winds and large hail being the primary
threats.  The storms will congeal into a convective system that
will push east across the entire outlook area. Strong wind, hail
and flooding rainfall will be primary threats late this evening
and overnight.

Flooding concerns will increase late this evening and overnight,
especially across north central Nebraska where heavy rainfall was
observed yesterday. A flash flood watch is in effect for portions
of north central Nebraska through Thursday morning.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across southwest
Nebraska and portions of the Panhandle after 2 pm MDT today.
Spotter activation may be needed elsewhere across western and
north central Nebraska after 4 pm CDT. All spotters are encouraged
to report tornadoes, funnel clouds, hail, strong winds, flooding
rainfall and any damage to the National Weather Service in North
Platte.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Sep 11, 6:05 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
705 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             7 W CHAMPION            40.46N 101.84W
09/11/2019  E1.75 INCH       CHASE              NE   PUBLIC

&&

THORNE
Local storm report, Sep 11, 6:08 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
708 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             5 W OCONTO              41.14N 99.86W
09/11/2019  E1.00 INCH       CUSTER             NE   PUBLIC

            ESTIMATED BETWEEN NICKEL AND QUARTER SIZE

&&

THORNE
Special weather statement, Sep 11, 6:12 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
712 PM CDT Wed Sep 11 2019

NEZ009-027-120100-
Loup NE-Rock NE-
712 PM CDT Wed Sep 11 2019

...SPECIAL WEATHER STATEMENT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rose, or 20 miles northeast of Brewster, moving north at 35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Rose, Sybrant, Duff, Twin Lakes State Wildlife Management Area and
Pony Lake.

This includes Highway 183 between mile markers 147 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.

LAT...LON 4206 9938 4208 9964 4240 9958 4239 9925
TIME...MOT...LOC 0012Z 191DEG 29KT 4211 9953

ET
Local storm report, Sep 11, 6:15 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
715 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             1 W TRYON               41.56N 100.96W
09/11/2019  E1.00 INCH       MCPHERSON          NE   PUBLIC

&&

THORNE
Local storm report, Sep 11, 6:17 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
717 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             IMPERIAL                40.52N 101.64W
09/11/2019  E1.75 INCH       CHASE              NE   911 CALL CENTER

&&

THORNE
Special weather statement, Sep 11, 6:17 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
717 PM CDT Wed Sep 11 2019

NEZ010-120100-
Holt NE-
717 PM CDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOLT COUNTY UNTIL 800 PM
CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm over
O'neill, moving northeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
O'neill and O'Neill.

This includes the following highways...
 Highway 20 between mile markers 301 and 314.
 Highway 281 between mile markers 178 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.

LAT...LON 4236 9858 4238 9875 4242 9884 4259 9869
      4249 9842
TIME...MOT...LOC 0017Z 219DEG 13KT 4243 9869

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 6:12 PM MDTSpecial Weather StatementLBFRock48 min
Sep 11, 6:17 PM MDTSpecial Weather StatementLBFHolt43 min
Sep 11, 6:23 PM MDTSpecial Weather StatementLBFCherry52 min
Sep 11, 6:27 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker48 min
Sep 11, 6:29 PM MDTSevere Thunderstorm WarningLBFKeith46 min
Sep 11, 6:32 PM MDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln, Perkins43 min
Sep 11, 6:40 PM MDTAreal Flood AdvisoryLBFHolt3 hr
Sep 11, 6:51 PM MDTFlash Flood WarningLBFHolt13 hr
Sep 11, 7:00 PM MDTSpecial Weather StatementLBFCherry45 min
Sep 11, 7:08 PM MDTSpecial Weather StatementLBFKeya Paha37 min
Sep 11, 7:11 PM MDTSpecial Weather StatementLBFHolt49 min
Sep 11, 7:13 PM MDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln, Perkins47 min
Sep 11, 7:16 PM MDTSpecial Weather StatementLBFKeith44 min
Sep 11, 7:24 PM MDTFlash Flood WarningLBFHolt12 hr
Sep 11, 7:33 PM MDTSevere Thunderstorm WarningLBFHolt27 min
Sep 11, 7:34 PM MDTSpecial Weather StatementLBFGrant41 min
Sep 11, 7:43 PM MDTSpecial Weather StatementLBFCherry47 min
Sep 11, 7:53 PM MDTSevere Thunderstorm WarningLBFChase, Deuel, Garden, Hayes, Keith, Perkins67 min
Sep 11, 7:55 PM MDTSevere Thunderstorm WarningLBFLincoln28 min
Sep 11, 7:58 PM MDTSpecial Weather StatementLBFMcPherson47 min
Sep 11, 8:12 PM MDTFlash Flood WarningLBFBrown, Rock15 hr
Sep 11, 8:27 PM MDTSpecial Weather StatementLBFBoyd48 min
Sep 11, 8:31 PM MDTSpecial Weather StatementLBFCherry44 min
Sep 11, 8:32 PM MDTAreal Flood AdvisoryLBFBoyd, Holt4 hr
Sep 11, 8:40 PM MDTSpecial Weather StatementLBFBrown50 min
Sep 11, 8:41 PM MDTSevere Thunderstorm WarningLBFChase, Frontier, Hayes, Keith, Lincoln, Perkins64 min
Sep 11, 8:44 PM MDTSpecial Weather StatementLBFMcPherson46 min
Sep 11, 8:47 PM MDTSpecial Weather StatementLBFThomas43 min
Sep 11, 9:01 PM MDTFlash Flood WarningLBFBoyd, Holt11 hr
Sep 11, 9:31 PM MDTFlash Flood WarningLBFBrown, Keya Paha, Rock14 hr
Sep 11, 9:36 PM MDTSevere Thunderstorm WarningLBFCuster, Frontier, Hayes, Lincoln54 min
Sep 11, 10:05 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup55 min
Sep 11, 10:32 PM MDTSevere Thunderstorm WarningLBFCuster, Frontier43 min
Sep 11, 11:01 PM MDTSpecial Weather StatementLBFGarfield, Wheeler44 min
Sep 12, 12:29 AM MDTAreal Flood AdvisoryLBFBoyd, Holt, Keya Paha, Rock7 hr
Sep 12, 3:05 AM MDTRiver Flood WarningLBFHolt4 days
Sep 12, 7:19 AM MDTAreal Flood WarningLBFHolt4 hr
Sep 12, 7:46 AM MDTAreal Flood WarningLBFBoyd, Holt4 hr
Sep 12, 8:00 AM MDTAreal Flood AdvisoryLBFBoyd, Holt, Keya Paha, Rock4 hr
Sep 12, 11:19 AM MDTAreal Flood WarningLBFBoyd, Brown, Holt, Keya Paha, Rock4 days
Sep 12, 11:55 AM MDTAreal Flood AdvisoryLBFCherry48 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.